New Mexico, 2017

High Wind in New Mexico, January 8 to 10, 2017

January 8 to 10, 2017 · NWS ABQ · 6 events in 5 counties and zones

A powerful jet stream that stretched across a vast portion of the eastern Pacific Ocean surged into the southwest United States and created periodic high winds for several days. The first round brought high winds to the area from the northern mountains across the adjacent east slopes and the high plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream that stretched across a vast portion of the eastern Pacific Ocean surged into the southwest United States and created periodic high winds for several days. The first round brought high winds to the area from the northern mountains across the adjacent east slopes and the high plains. Sustained winds of 40 to 50 mph with gusts between 60 and 70 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 7, 10:37 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 7, 10:37 PM MST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1037 PM MST Sat Jan 7 2017

.AVIATION...
06Z TAF CYCLE
Some batches of lower clouds will attempt to take shape over the
north central to northwestern sections of New Mexico around
daybreak Sunday with some scattered MVFR ceilings and mountain
obscurations possible. Winds aloft will also strengthen in the
10,000-20,000ft MSL layer, leading to some gusty ridge top and
mountain peak winds through Sunday and even Monday. Some mountain
wave activity and associated turbulence would be possible, mostly
along and just east of the central mountain chain of New Mexico.
Otherwise, dry conditions will prevail over the next 24 hours.

52

&&

.PREV DISCUSSION...332 PM MST Sat Jan 7 2017...
.SYNOPSIS...
Another chilly night is in store across the Land of Enchantment,
though temperatures will be several degrees warmer than last
nights readings. Sunday will generally be quiet, but Monday will
bring snow and rain to north central and northwest New Mexico, and
damaging winds across the Sangre de Cristo Mountains. Though not
as strong as Monday, breezy to windy conditions will persist
through mid week along and east of the central mountain chain.
Another storm system may be in the offing late next week which
will have the potential to bring more snow to the state.

&&

.DISCUSSION...
Quiet day overall, though temperatures have struggled between the
snow cover and the incoming mid level clouds. These two things
will also make minimum temperatures difficult tonight. Generally
went below guidance once again. Overall though, it should be
warmer than last night by several degrees in most locations.
Sunday should be warmer as well, but models disagree by just how
much. Generally sided with the cooler ECMWF for most areas.

A weak upper wave remains on tap for Monday which will steer
moist westerly flow into northwest NM. Orographic lift should help
rack up more snow primarily across the San Juan Mountains, and to
a lesser extent the Jemez and Sangres. Snow levels will remain
AOA 8500ft during the day Monday, but should lower Monday night to
6500ft or so. Nonetheless, most of the accumulation will be above
8500 feet and a Winter Storm Watch will likely be needed for
NMZ510. Meanwhile, lower elevation rains will be in store for the
rest of NW NM.

Of bigger concern on Monday will be the winds. Mountain top level
winds start to pick up late Sunday night and continue to increase
throughout the day Monday. Models are suggesting 700 mb winds of
80-100kts over the Sangre de Cristo Mountains by Monday afternoon.
Thus, given the potential for long duration damaging winds, have
issued a high wind watch for the Sangres for 06Z Mon-12Z Tue.

The winds should slowly subside somewhat on Tuesday, though it
will still be breezy to windy both Tuesday and Wednesday along
and east of the central mountain chain. Additionally, strong
westerly flow with bouts of moisture should allow for additional
light accumulations through mid week across the northwest
mountains as well.

Still much disagreement on the late week system. Though both the
GFS and the ECMWF continue to show a strong back door front into
the plains on Friday, the upper level patterns remain quite
different. The GFS continues to show a much weaker system moving
across the state Friday into Saturday with little precipitation
impacts. Meanwhile, the ECMWF shows a stronger, closed low diving
down into AZ on Friday and across NM on Saturday. Much more
moisture is associated with the stronger system on the ECMWF,
which allows for widespread precipitation to develop Friday
through mid day Saturday. The Canadian seems to be trending toward
the ECMWF though zero GFS ensemble members show a system as strong
as what the ECWMF has. Nonetheless, trended more toward the EC for
now with cooler temperatures and increasing PoPs. However, if the
ECMWF is correct, temperatures will need to be lowered
significantly more Friday and Saturday.

34

&&

.FIRE WEATHER...
Warming trend Sunday as periods of mid and high clouds continue to
track over the region. Poor vent rates overall Sunday.

Strengthening westerly winds Sunday night and Monday in conjuction
with a disturbance passing through the central and southern Rockies
will lead to increasing chances for northern higher terrain snow
Monday and Monday night. Accumulations of snow will be likely above
8000 feet or snow Monday with snow levels lowering to around 6500
feet Monday night. Vent rates Monday will be poor over most of the
central and east, while some areas of good rates will be found west.
Highs Monday will be near to above seasonal average.

More significant will be the potential for strong to damaging winds,
starting after midnight Sunday night and continuing through Monday
night over the Sangre de Cristo mountains. Not sure whether or not
to believe the 70kt or more forecast free air winds, can't remember
ever seeing forecast winds that strong, but even if the models are
overdoing the strength of the wind, it will still be strong with
westerly wind gusts to around 60 mph.

A brief cool down Tuesday but highs mostly near to above seasonal
averages. Vent rates a jumble of mostly poor rates north, and fair
to good south. Gusty northwest winds look to persist over the
central highlands and eastern plains Tuesday, but start to diminish
aloft.

Strong westerly flow aloft with additional moisture will keep
chances for high terrain precipitation going Wednesday into
Thursday. Thereafter models at odds with the end of the work week
system, it could be windy and colder but relatively dry, or there
could be a substantial storm system.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday evening through late Monday night for
the following zones... NMZ512>515-527.

&&
Hazardous weather outlook, Jan 7, 4:49 AM MST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 AM MST SAT JAN 7 2017

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
449 AM MST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF BELOW ZERO TEMPERATURES WITH LIGHT TO MODERATE
WINDS WILL PRODUCE BITTERLY COLD WIND CHILL VALUES OVER THE
EASTERN PLAINS AND THE NORTHERN MOUNTAINS. WIND CHILL VALUES WILL
INCREASE THROUGH THE MORNING HOURS AS TEMPERATURES RISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH NORTHERN NEW MEXICO
MONDAY AND TUESDAY...PRODUCING MOSTLY VALLEY RAIN AND MOUNTAIN
SNOWS OVER THE NORTHWESTERN CORNER OF NEW MEXICO. A SECOND STORM
SYSTEM MAY IMPACT THE STATE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

54

Event by event

6 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
January 8, 2:00 AM MST to 4:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public

Peak wind gust of 66 mph from mountain wave near Ute Park.

High Wind, Sandia/Manzano Mountains

When
January 8, 6:00 AM MST to 9:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Public

Peak wind gust of 69 mph at Sandia Crest gift shop.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 9, 10:00 AM MST to January 10, 2:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

Peak wind gust to 81 mph at Kachina Peak.

High Wind, Far Northeast Highlands

When
January 9, 3:00 PM MST to 5:00 PM MST
Where
Far Northeast Highlands forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

Peak wind gusts ranged from 58 to 60 mph at Raton Crews Airport.

High Wind, Northeast Highlands

When
January 9, 6:30 PM MST to 8:30 PM MST
Where
Northeast Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Peak wind gust of 61 mph at Las Vegas airport.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
January 9, 9:00 PM MST to 10:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS

Peak wind gust of 66 mph at Angel Fire airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666560, 666561, 666559, 666562, 666564, 666563.